Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Columbia, SC

July 6, 2002Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2002, 8:13 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2002, 8:13 PM EDT (00:13 UTC)
Expired
Jul 6, 2002, 9:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 070013
SVRCAE
SCC017-075-070100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
    ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 900 PM EDT.

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM JUST NORTH OF ELLOREE TO    
  WOLFTON..MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF TH ESE STORMS INCLUDE...
    BROOKDALE.
    WILKINSON HEIGHTS.
    ORANGEBURG.
    BOWMAN.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 3:00 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 6 2002

FRONTAL BOUNDARY NEAR THE NC/SC BORDER AND SHOULD SLOWLY MOVE
SOUTHWARD ACROSS SC OVERNIGHT. STILL EXPECT SHOWERS/TSTMS TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. MODELS SHOW A WEAK
SHORT WAVE CROSS THE AREA OVERNIGHT. PLAN TO KEEP 20-30 PERCENT POPS
OVERNIGHT. FRONT LOSES IT DEFINITION SUNDAY BUT AIRMASS IS STILL
UNSTABLE WITH PH2O ABOVE 1.5 INCHES FOR CENTRAL SC ON SOUTH. WILL
GO WITH MENTION OF ISOLATED AFTN TSTM SOUTHERN PART OF THE AREA.
SUNDAY NIGHT AND MONDAY STILL LOOKS DRY WITH UPPER AND SURFACE
RIDGING. TEMPS IN THE UPPER 80S TO LOWER 90S WITH LOWS UPPER 60S TO
LOWER 70S.

UPPER AIR PATTERN FOR THE EXTENDED PERIOD FEATURES A TROUGH DIGGING
IN THE EASTERN UNITED STATES AND A RIDGE IN THE WEST. SOUTHWEST FLOW
AT THE SURFACE WITH COLD FRONT PROBABLY NOT MAKING IT THIS FAR
SOUTH. DRY WEATHER TUESDAY WITH CHANCE OF MAINLY DIURNAL CONVECTION
WEDNESDAY THROUGH SATURDAY. TEMPERATURES SEASONABLE.

CAE   73  91  70  94 /  20  10  10  10
AGS   72  90  68  93 /  20  20  10  10
SSC   71  90  70  68 /  20  10  10  10
OGB   73  92  71  94 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:03 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.